Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS La Crosse, WI

August 20, 2003Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2003, 7:17 PM CDT for Crawford County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 7:17 PM CDT (00:17 UTC)
Expired
Aug 20, 2003, 8:15 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Crawford County, WI

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3989 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 210017
SVRARX
WIC023-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 815 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES SOUTHEAST OF BRIDGEPORT...OR ABOUT 10 MILES
  SOUTHEAST OF PRAIRIE DU CHIEN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR KICKAPOO INDIAN CAVERNS AT 725 PM CDT...
  NEAR WAUZEKA AT 730 PM CDT...
  NEAR HARRIS RIDGE...AND BOYDTOWN AT 735 PM CDT...
  NEAR STEUBEN AT 740 PM CDT...
  NEAR BARNUM...AND MAPLE RIDGE AT 745 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4332 9072 4328 9066 4314 9072 4308 9084
          4304 9096 4299 9107 4299 9111

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED AUG 20 2003

FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR
RAIN.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD
FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF
DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID
MISSISSIPPI RIVER VALLEY.

UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL
WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING
WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS
NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND
IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN
COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z
THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND
STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE
BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME
850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE
EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET
PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME
LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS
POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST
MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR
TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING.

THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT
ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS
IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF
THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL
BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES
UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE
RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER
POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT
THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND
FORECAST SOUNDINGS.

BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS
TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT
CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND
WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN
PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME
OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE
STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE
PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY
ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL
RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

BOYNE

In the hours before

Local storm report, Aug 20, 6:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0652 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    POTOSI                    WI   80 MPH TSTORM WIND
08/20/03   GRANT                          70-80 MPH WINDS REPORTED
                                          BY LAW ENFORCEMENT.  ROOF
                                          OFF SCHOOL.  ROOF DAMAGE TO
                                          HOMES.

MW
Local storm report, Aug 20, 7:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0701 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    POTOSI                    WI   DOWNBURST
08/20/03   GRANT                          WIDESPREAD WIND DAMAGE
                                          OVER THE SOUTHERN THIRD OF
                                          GRANT COUNTY. TREES OVER
                                          HWY 133 NORTH OF POTOSI.
                                          NUMEROUS TREES DOWN.

0658 PM    STITZER                   WI   60 MPH TSTORM WIND
08/20/03   GRANT                          60 MPH WIND GUSTS
                                          ESTIMATED BY SPOTTER

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:28 PM CDTSevere Thunderstorm WarningARXGrant32 min
Aug 20, 7:34 PM CDTSevere Thunderstorm WarningARXRichland56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.